Coleg Meddygaeth Prifysgol Cymru

University of Wales College of Medicine

hergest.bmp (2190 bytes)
Adran Meddygaeth Seicolegol / Department of Psychological Medicine
Adran Cymru y Gogledd / North Wales Department
Pennaeth Adran / Head of Department
Yr Athro /Professor Michael J. Owen
Bangor
Dr. D. Healy (Cyfarwyddwr)

 

Dr June Raine, Director of
Post-Licensing Division, MCA
Market Towers, 1 Nine Elms Lane
LONDON SW8 5NQ 20th December 2000

Dear Dr Raine,                     [See previous correspondence]

A quick follow-up note to express my thanks for the meeting last week.

You've asked for a number of items. One was further details of our healthy volunteer study. I enclose three posters.

Another item concerned FDA considerations of a class-wide labelling on the antidepressants. I include a legal liability time-line on some of the Prozac cases. I refer you bullet point number 30. I can obtain the documents behind this for you if you wish. Clearly this is Lilly's position in the midst of the crisis.

I also include a memorandum from Paul Leber, dated 15th/07/1992.

I at one point mentioned that I was hoping to get hold of some of the trials of SSRIs in conditions other than depression to see what the effects on suicidality there were. It seemed to me that at one point you thought that I might be able to get these results to you. I may in due course but there will be a considerable amount of analysis involved and the material will probably remain under a confidentiality order for some time to come. You really ought not wait for me to provide these results for you. I am sure that within the CSM/MCA there should be some access to this material and some capacity for you to work on it yourselves.

Finally you asked me for a possible form of words for a warning, here are some options.

"Although it is well known that patients suffering from depression are at a heightened risk of suicide, the risk may increase further during drug therapy, particularly during the first few weeks of treatment. Patients should be warned that, if they feel worse during the course of treatment with an antidepressant, they should notify their physician immediately. They should be told that it may not be a matter simply of their depression not improving or getting worse, but a reaction to the medication causing their inner turmoil. Patients receiving an antidepressant should be closely monitored particularly during initial drug therapy".

Alternatively, "SSRIs are known in some instances to cause akathisia and excitement or turmoil that can provoke assaultiveness and suicide in vulnerable individuals. Close supervision is indicated for all patients for whom they are prescribed".

I also referred to the fact that an article had later appeared in the BMJ, the first version of which contained a useful form of wording. After commenting on the suicide and three suicide attempts on sertraline versus none on placebo, this runs as follows: Since the introduction of tricyclic antidepressants, it has been known by clinicians that patients are at increased risk of suicide during the first few weeks of TCA therapy. For this reason, a close supervision of depressed patients given TCA was recommended. Our findings support this observation and stress that although SSRIs have low toxicity in overdose, their use does not negate the responsibility of the clinician to administer good clinical follow-up as with the traditional TCAs."

Yours sincerely

David Healy MD FRCPsych
Director, North Wales Department of Psychological Medicine
Uned Hergest, Ysbyty Gwynedd, Bangor, Gwynedd LL27 2PW
Ffn: (01248) 384452 Ffacs: (01248) 371397
Hergest Unit, Gwynedd Hospital, Bangor, Gwynedd LL27 2PW
Tel: (01248) 384452 Fax: (01248) 311397

CLICK HERE TO READ ON

Contents page
What's New?